Please use this identifier to cite or link to this item:
Title: The role of mathematical modelling in guiding the science and economics of malaria elimination
Authors: Richard J. Maude
Yoel Lubell
Duong Socheat
Shunmay Yeung
Sompob Saralamba
Wirichada Pongtavornpinyo
Ben S. Cooper
Arjen M. Dondorp
Nicholas J. White
Lisa J. White
Mahidol University
Nuffield Department of Clinical Medicine
Heartlands Hospital
National Malaria Center
London School of Hygiene & Tropical Medicine
Keywords: Medicine;Social Sciences
Issue Date: 1-Dec-2010
Citation: International Health. Vol.2, No.4 (2010), 239-246
Abstract: Unprecedented efforts are now underway to eliminate malaria from many regions. Despite the enormous financial resources committed, if malaria elimination is perceived as failing it is likely that this funding will not be sustained. It is imperative that methods are developed to use the limited data available to design site-specific, cost-effective elimination programmes. Mathematical modelling is a way of including mechanistic understanding to use available data to make predictions. Different strategies can be evaluated much more rapidly than is possible through trial and error in the field. Mathematical modelling has great potential as a tool to guide and inform current elimination efforts. Economic modelling weighs costs against characterised effects or predicted benefits in order to determine the most cost-efficient strategy but has traditionally used static models of disease not suitable for elimination. Dynamic mathematical modelling and economic modelling techniques need to be combined to contribute most effectively to ongoing policy discussions. We review the role of modelling in previous malaria control efforts as well as the unique nature of elimination and the consequent need for its explicit modelling, and emphasise the importance of good disease surveillance. The difficulties and complexities of economic evaluation of malaria control, particularly the end stages of elimination, are discussed. © 2010 Royal Society of Tropical Medicine and Hygiene.
ISSN: 18763413
Appears in Collections:Scopus 2006-2010

Files in This Item:
There are no files associated with this item.

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.